Skip directly to search Skip directly to A to Z list Skip directly to site content

Cholinesterase Inhibitors: Including Insecticides and Chemical Warfare Nerve Agents
Part 5: The Intermediate Syndrome

Course: WB 1098
CE Original Date: October 16, 2007
CE Renewal Date: October 16, 2010
CE Expiration Date: October 16, 2012
Download Printer-Friendly version [PDF - 1.88 MB]

Previous Section Next Section

Learning Objectives

Upon completion of this portion of the case study, the learner should be able to describe the:

  • Clinical findings in the intermediate syndrome.
  • Significance of the intermediate syndrome in regards to morbidity and mortality due to cholinesterase inhibitor poisoning.
  • Treatment and prognosis for intermediate syndrome.

Intermediate Syndrome is a Delayed Onset of Muscle Weakness and Paralysis

The intermediate syndrome is a delayed-onset of muscular weakness and paralysis following an episode of acute cholinesterase inhibitor poisoning. It is so named because it can occur between 24-96 hours (1-4 days) after resolution of the acute cholinergic toxidrome and the onset of organophosphate-induced delayed neuropathy (OPIDN) which has been reported to occur 2-3 weeks after resolution of the acute toxidrome.  (Karalliedde and Senanayake 1989; Kwong 2002) (OPIDN is discussed in Part 6.)

Recent studies have shown that intermediate syndrome is accompanied by the excretion of cholinesterase inhibitor metabolites in the urine and by severe depression in cholinesterase levels. It has been suggested that the condition may reflect the recirculation of lipid soluble cholinesterase inhibitors from body fat compartments or gastric fluids. (De Bleecker, Willems et al. 1992; De Bleecker, Van Den Neucker et al. 1993)

Organophosphorus pesticides

Although acute intoxication with any organophosphorus compound can be followed by the development of the intermediate syndrome, (Jamal 1997) the following have been most often implicated: (Karalliedde, Wheeler et al. 2000)

  • Diazenon
  • Dimethoate
  • Fenthion
  • Malathion
  • Methamidophos
  • Methylparathion
  • Monocrotophos
  • Parathion


Leon et al. have reported one case of intermediate syndrome that was attributed to carbamate exposure. (Leon et al. 1960

Nerve agents

The syndrome has not been observed after nerve agent poisoning. (Karalliedde, Wheeler et al. 2000)


Estimates are that 10-68% of those poisoned with organophosphorus agents will develop intermediate syndrome. (Leon, Pradilla et al. 1996; Karalliedde, Wheeler et al. 2000)

Although some authors have maintained that the syndrome only occurs after severe cases of acute toxicity, (De Bleecker, Van Den Neucker et al. 1993; Ray 1998; Kwong 2002) Khan et al. (2001) found that the syndrome occurred in 22% of those with mild poisoning and 17% of those with moderate poisoning. (Khan, Hemalatha et al. 2001)

Signs and Symptoms Typically Seen (Karalliedde and Senanayake 1989; Clark 2002; Erdman 2004)

Karalliedde (Karalliedde and Senanayake 1989) first described the syndrome in 1987 and observed that, although clinical findings occurred in a delayed fashion, they were described as acute in onset.

Signs and symptoms that were typically present included:

Muscle weakness and paralysis of

Muscles enervated by cranial nerves

Different combinations of muscles enervated by cranial nerves III-VII and X were involved.

Neck flexors

A constant feature, and one of the earliest signs, was marked weakness of the neck flexors and inability of patients to raise their heads off their pillows.

Proximal limb muscle weakness

This most typically involved shoulder abductors and hip flexors.

Respiratory muscles

Patients initially were anxious and restless from hypoxia. Those that could would try to sit up to breath. They were bathed in sweat and using all their accessory respiratory muscles.

Deep tendon reflexes

Deep tendon reflexes were decreased or absent in most patients, although cases of hyperreflexia has sometimes been seen.

Muscle fasciculations

Fasciculations are rare, although spasticity and dystonic reactions were occasionally observed.

Muscarinic signs

Some authors have concluded that muscarinic signs do not occur in patients with the intermediate syndrome (although --- as noted above --- sweating, anxiety, and restlessness, attributed to hypoxia, were noted). However, De Bleecker et al. (1993) (De Bleecker, Van Den Neucker et al. 1993) observed in a prospective study that 6 out of 8 cases developed short relapses of muscarinic findings that were relieved by increasing the atropine dosage. (De Bleecker, Van Den Neucker et al. 1993)

Loss of sensation

Loss of sensation was not observed.


The neuromuscular effects can progress to frank paralysis with respiratory failure and death. Unfortunately, many cases are not diagnosed until significant respiratory insufficiency has developed. (Erdman 2004) Data from India implicates the syndrome as the main cause of morbidity and mortality from organophosphorus poisoning. (Khan, Hemalatha et al. 2001)


If muscarinic findings occur, they appear to respond to an increase in atropine dose. Although De Bleecker et al. (1993) concluded that oxime treatment did not alter the course of the syndrome; the doses used may have been insufficient. It has been suggested that the syndrome may reflect inadequate oxime therapy. In any case, supportive treatment, including mechanical ventilation when needed, is very important. (Kwong 2002)


The risk of intermediate syndrome has important implications for patient management, because those who have apparently recovered from the acute cholinergic toxidrome may then suffer from acute respiratory failure or arrest 3-4 days later. Close monitoring and observation during this period is therefore warranted. (Benson, Tolo et al. 1992)


If there has not been hypoxic damage, and if proper supportive care has been provided, survival can be expected in most cases. The condition usually resolves spontaneously within 1-2 weeks. (Karalliedde and Senanayake 1989; Erdman 2004)

Key Points

  • The intermediate syndrome is a condition of muscular weakness and paralysis that occurs 1-4 days after the resolution of acute cholinergic toxidrome due to organophosphate exposure.
  • Many cases are not diagnosed until significant respiratory insufficiency has occurred.
  • It can be a major cause of organophosphate-induced morbidity and mortality.
  • If hypoxic damage has not occurred, and with proper supportive care, the condition usually resolves spontaneously in 1-2 weeks.

Progress Check

45. Which of the following clinical findings are characteristic of intermediate syndrome?  (Choose ALL correct answers)

A. Fasciculations.
B. Depression or loss of deep tendon reflexes.
C. Proximal limb muscle weakness.
D. Distal limb muscle weakness.
E. Weakness of neck flexors.
F. Acute respiratory distress.
G. CNS depression.
H. Cranial nerve palsies.
I. Onset 2-3 weeks after resolution of the acute cholinergic toxidrome.
J. None of the above.


To review relevant content, see Signs and Symptoms Typically Seen in this section.

46. The prognosis for intermediate syndrome is (Choose ALL correct answers)

A. Poor, regardless of treatment.
B. Excellent, with supportive care in the absence of hypoxic damage.
C. None of the above.


To review relevant content, see Prognosis in this section.

Previous Section Next Section The U.S. Government's Official Web PortalDepartment of Health and Human Services
Agency for Toxic Substances and Disease Registry, 4770 Buford Hwy NE, Atlanta, GA 30341
Contact CDC: 800-232-4636 / TTY: 888-232-6348

A-Z Index

  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #